Results 1 to 4 of 4
Jumping off at 15ml methadone
  1. #1
    xLadyDx is offline New Member
    Join Date
    Mar 2010
    Posts
    1

    Default Jumping off at 15ml methadone

    Has anyone done it?


    I want off it ASAP. enough is enough.

    I have about 150 ml sat here. I just NEED to be normal now. I keep messing up and I just know its this bad. I don't feel like I will every move away from it.
    Last edited by Anonymous; 03-29-2010 at 01:31 PM.

  2. #2
    newyorkgal is offline Advanced Member
    Join Date
    Oct 2009
    Posts
    1,687

    Default

    DONT DO IT... 15 mgs. is too high. Methadone has a nasty and lengthy withdrawal. You reall need to taper it down to 0.

  3. #3
    zenith15 is offline Junior Member
    Join Date
    Oct 2008
    Posts
    20

    Default

    Hi

    I saw your question and would like to try to help you.

    I am a Certified Methadone Advocate, and I administer two major Methadone patient forums/websites, as well as teaching orientation classes for new patients, and serving on several Board of Directors for methadone patient organizations. I also have a degree in nursing and am a licensed counseling intern. I am a methadone patient myself, having been on MMT for almost 6 years now. So I do have a good bit of experience with which to respond. I say all this not to brag, but because you are truly in a dangerous situation and I sincerely hope you will take this advice to heart.

    Jumping off methadone is a VERY BAD IDEA at ANY dose. This is what frequently happens--people who are tapering down get fed up with the length of time it takes, fed up with paying the clinic for a few drops of methadone each week, and just want to be "done" with the whole thing, so they plan to jump off at 20, 15, 10, or even 5 mgs. They figure how bad can it be at such a low dose? Maybe a few days of feeling sub-par, right? But this is a HUGE miscalculation.

    Methadone has a very long half life. This is part of what makes it work so well as a maintenance medication, because it remains at a stable level in your system for 24 hours instead of the constant highs and lows you get with short acting drugs. However, when you stop methadone cold turkey, the severe withdrawals last MUCH longer than with short acting opiates--weeks or even months as opposed to days. Jumping off at 15, 10, or even 5 mgs is not much better than jumping off 100mgs in terms of how sick you will be and for how long. There may be a minimal difference, but you are most assuredly NOT going to experience a couple of days of mild discomfort and then be fine. You can expect to have severe symptoms for about 3 weeks, followed by a gradual lessening of the physical symptoms over a couple of months' time. Of course this varies from person to person, but it is a horrible way to feel, and the vast majority cannot tolerate it either physically or mentally, and they relapse. Relapse is almost inevitable in such cases.

    It is CRUCIAL when tapering off to reduce the dose by NO MORE than 10% every 2 to 4 weeks. When you get below 20mgs you should cut the dose by no more than 2mgs and when you get to ten, by no more than 1mg. Going faster than this will cause withdrawal symptoms.

    A properly done taper should result in a MINIMUM of withdrawal symptoms of a very mild nature, but you MUST go all the way down to 1mg before stepping off.

    As to WHY you are wanting to get off MMT, you didn't really specify, but I know there are lots of reasons most people cite--clinic red tape, the cost, pressure from family and friends, feeling like they are not in "real recovery" if they are taking medication, etc. However, the facts are that 90% of those who leave methadone treatment relapse--most within 3 months. This figure holds true even for people who taper the "right" way, and even more so for those who jump.
    The reason is that when we abuse opiate drugs for a long period, our brain ceases to produce endorphins--our natural opiate. This is our "feel good" chemical that we release whenever we have a pleasurable experience. Th word endorphin means, literally, "morphine from within". The brain senses we already have plenty on board, so it stops manufacturing endorphins.

    When the person becomes abstinent, it can take awhile for the brain to "catch up" and realize this, and start producing endorphins again. Many doctors and scientists believe that some opiate addicts may have had low endorphin production even BEFORE becoming addicted, making them especially vulnerable to opiate abuse as a means of "self medicating" their depression. At any rate, during this time the patient will experience severe depression, anhedonia (inability to feel pleasure), anxiety, physical exhaustion and extreme irritability. For some--especially for younger addicts who had a fairly short history of opiate use (3 years or less, generally speaking)--this will gradually resolve as the brain starts producing endorphins again. But for many, the damage done is permanent--they will never again produce endorphins normally. In a way, it is like a diabetic whose pancreas no longer makes insulin--so they have to get it from an outside source.

    Methadone replaces the missing endorphins and normalizes the brain chemistry so the patient feels normal and can go about their daily business without cravings, depression, etc. However it only works for as long as we take it. Methadone is the most successful therapy available for opiate addiction by FAR, with an average success rate of 65% to 90%, but that is only for those who remain in treatment. As with any chronic, incurable disease, treatment is aimed at controlling the symptoms.

    I wish you the best, but I hope you do decide to complete your taper properly. If you do relapse, please know that there is NOTHING to be ashamed of--it's not a matter of willpower, or of wanting to badly enough, etc--it's simply a matter of whether or not your brain, when abstinent, can produce sufficient endorphins for you to feel normal, or whether you need supplementation with methadone.

  4. #4
    JayOmatic is offline Junior Member
    Join Date
    Apr 2010
    Posts
    48

    Default

    Wow....can I really beleive this? I have been contemplating quiting for a long time. I do know exactly what it meens to not feel pleasure again. I have lost intrest in everything it seems....except haveing enough drugs to make it through the month...not much of a existance is it. I was never on >>>>>> but have been takeing percocet and methadone everyday since 2002 and my tolarence is pretty high. I am planning on tappering down the methadone till I get to 5 or 10 mgs then quit. I can smoke weed for the chronic pain.

    I just want to feel normal again.....like I did before the accident.....is this really asking to much!!!

Similar Threads

  1. Replies: 16
    Last Post: 03-03-2018, 05:52 PM
  2. Jumping off of 14mg methadone, support, advice and help needed please!
    By SURVIVORMIKE in forum Prescription Drug Addiction
    Replies: 43
    Last Post: 01-22-2017, 11:42 AM
  3. Day 7 After Jumping from Methadone 29mg
    By Cab1nFever in forum Need to Talk?
    Replies: 9
    Last Post: 11-26-2016, 11:16 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22